Cef ‘lysing’ Triaxone, an Uncommon Act of a Common Drug

1University of Florida College of Medicine, Gainesville, FL
2 University of Florida College of Medicine, GAINESVILLE, FL

Meeting: Hospital Medicine 2015, March 29-April 1, National Harbor, Md.

Abstract number: 431

Keywords:

Case Presentation:

A 61 year old male with a history of multiple knee replacements for osteoarthritis and septic arthritis presented to the hospital with symptoms of fevers, chills, and generalized malaise. He had recently been admitted at another hospital for similar symptoms and underwent debridement and polyexchange of the right knee for septic arthritis. Intraoperative cultures grew group B streptococcus, and he was discharged to complete 8 weeks of ceftriaxone.
Two days after his discharge from the hospital, his symptoms recurred. He was hemodynamically stable. Laboratory studies revealed elevated CRP and ESR with normal CBC. Blood cultures were negative. Rifampin was added to Ceftriaxone. His symptoms improved, and he was discharged.
Five days later, he returned with fevers, chills, and malaise. He was admitted to the hospital with sepsis, and Vancomycin was added. Blood cultures were negative, and Vancomycin was later discontinued. Rifampin was discontinued out of concern for drug reaction. His fever and leukocytosis resolved. He was feeling well and preparing for discharge. On day #3, he developed acute severe respiratory distress and had to be intubated. Myocardial infarction and pulmonary embolism were initially suspected and ruled out. Labs later revealed that his hemoglobin had dropped from 9.0g/dL to 3.2g/dL. Additional laboratory studies revealed a creatinine of 2.50mg/dL, indirect bilirubin of 2.8mg/dL, LDH of 2005 U/L, and haptoglobin of <10mg/dL. Upon the diagnosis of hemolytic anemia, ceftriaxone was discontinued. He required transfusion of 6 units of packed red blood cells and was started on steroids. Direct Coombs’ test, DAT IgG, and DAT C3 all returned positive. He started showing good recovery in 2-3 days, and his steroids were tapered.

Discussion: As of 2007, 125 medications were verified to have caused drug-induced immune hemolytic anemia (DIIHA). DIIHA is rare, with an estimated prevalence of one case per million. The first case of ceftriaxone-induced AIHA was reported in 1991. Ceftriaxone induced AIHA has a 40% mortality in adults and 63% in children. Our patient was peculiar because of the late, sudden, and severe reaction. Ceftriaxone is thought to non-covalently bind to red blood cells. These particular antibodies can have more fatal consequences, due to their ability to fix complement and cause rapid intravascular hemolysis. Treatment of DIIHA involves steroids along with discontinuation of the drug. Hematologic recovery typically occurs in 2 weeks, although the antibody may be positive for months.

Conclusions: Ceftriaxone is one of the most commonly used antibiotic in the hospital, and thus, even its rare adverse effects may be encountered by hospitalists. It can induce a sudden life-threatening hemolytic reaction many weeks into therapy. Early diagnosis is crucial but difficult to make, as acute onset may mimic other more common acute cardio-pulmonary processes. Keeping DIIHA in the differential can save the day!

To cite this abstract:

Agrawal N, Laplante A. Cef ‘lysing’ Triaxone, an Uncommon Act of a Common Drug. Abstract published at Hospital Medicine 2015, March 29-April 1, National Harbor, Md. Abstract 431. Journal of Hospital Medicine. 2015; 10 (suppl 2). https://www.shmabstracts.com/abstract/cef-lysing-triaxone-an-uncommon-act-of-a-common-drug/. Accessed May 27, 2019.

« Back to Hospital Medicine 2015, March 29-April 1, National Harbor, Md.